Gaviscon: not always entirely safe!
- Correspondence to Dr Asha Shenvi,
A 27+2 week gestation baby had a relatively uneventful initial neonatal course. At 3 weeks age, her feeds were increased to 200 ml/kg/day to optimise weight gain. She subsequently developed recurrent desaturations that were felt to be secondary to reflux. Gaviscon was added to her milk. She tolerated her feeds well and there were no abdominal symptoms apart from a full abdomen. However, her desaturations continued and 48 h later a chest x-ray was done to evaluate a respiratory cause of her desaturations. The x-ray showed a large mass lining the stomach (figure 1) which was confirmed by a barium meal. This was felt to be a gaviscon bezoar. Gaviscon was discontinued and a repeat abdomen x-ray 2 days later showed complete resolution of the mass.
Infant gaviscon is used commonly in the treatment of gastro-oesophageal reflux in premature neonates. It is considered to be a relatively safe drug by clinicians. Gaviscon bezoar or ‘gavisconoma’ has been described as early as 19761 and possibly occurs more commonly than diagnosed.2 We note from this case that bezoars can develop as early as 48 h after starting gaviscon in a preterm infant. They resolve spontaneously after stopping gaviscon (within 48 h in our case).1–3
Clinicians must be aware of this possible unwanted side effect, which may eventually cause intestinal obstruction at a later stage.
Gaviscon should be stopped immediately once a ‘gavisconoma’ is diagnosed. This will ensure avoidance of unnecessary surgical interventions at a late stage.
A repeat radiograph is indicated over the next few days to ensure that complete resolution has occurred.
Competing interests None.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.